Peripheral neuropathy remains common in patients with HIV,
US investigators report in the online edition of AIDS.
Rates of the disease and its symptoms were monitored in over
2000 patients who started HIV therapy between 2000 and 2007.
After three years of therapy, a third of patients had
evidence of neuropathy and 9% had symptoms. Older age emerged as an important
risk factor for the condition.
“Peripheral neuropathy in HIV patients persists despite
improved immunological function and virologic control associated with
combination antiretroviral therapy and decreased use of neuro-toxic [drugs],”
comment the investigators.
Neurological disorders such as peripheral neuropathy are a
well-recognised complication of HIV infection. The virus itself is a cause, and
some older anti-HIV drugs such as d4T, ddI and ddC can cause nerve damage. In addition, ageing is
associated with a deterioration in neurological function, and some of the co-morbities
that are common in patients with HIV, such as diabetes, can also increase the
risk of neurological disorders.
Treatments with the antiretroviral drugs with the highest
risk of peripheral neuropathy are no longer recommended in resource-rich
However, understanding of the disorder is still imperfect.
Therefore US investigators designed a study to assess:
The prevalence of peripheral neuropathy and its
symptoms among patients starting HIV therapy.
The risk factors for the disorder and its
Predictors of recovery from peripheral
neuropathy after stopping therapy with neurotoxic drugs.
Risk factors for neuropathy and its symptoms
when taking neurotoxic antiretroviral therapy.
The study included 2141 individuals who were starting
antiretroviral therapy for the first time.
They were assessed for peripheral neuropathy using tests
that measured ankle reflex and sensation in the big toes. Patients were also
asked to report symptoms of the disorder including numbness, pins and needles,
and burning sensation.
At baseline, 23% of patients had reduced peripheral
sensation or ankle reflexes and 4% reported symptoms associated with peripheral
The patients did well on antiretroviral therapy, and 82%
suppressed their viral load below 400 copies/ml and 70% experienced an increase
in their CD4 cell count to above 350 cells/mm3.
Three years after starting treatment, 32% of patients had
reduced sensation or ankle reflexes, and 9% had symptoms of peripheral
Factors associated with neuropathy were older age (p <
0.001), a low baseline and current CD4 cell count (p = 0.007), use of neuro-toxic
antiretroviral drugs (p < 0.001), taller height (p < 0.001), and black
race (p = 0.004).
Symptoms of the disease were associated with older age (p
< 0.001), a low current CD4 cell count (p = 0.01), a higher baseline viral
load (p = 0.03), use of neuro-toxic anti-HIV medications (p < 0.001),
diabetes (p = 0.001), taller height (p = 0.01), use of statins (p = 0.004), and
shorter duration of antiretroviral therapy (p = 0.04).
Individuals who ceased taking neuro-toxic antiretrovirals
after developing peripheral neuropathy and its symptoms were followed to
evaluate their recovery.
Over half the patients (54%) continued to have neuropathy
and symptoms persisted in 18% of individuals.
Taller patients were less likely to recover toe sensation or
ankle reflex, and symptoms were more likely to persist in older patients (p =
Neuro-toxic antiretroviral drugs remain a mainstay of HIV
therapy in many resource-limited countries. Therefore the investigators
examined the factors associated with the development of neuropathy and its
symptoms when taking these therapies.
Prevalence of neuropathy among patients taking neuro-oxic
therapy was 27% and 9% had symptoms.
Older age was associated with neuropathy (p < 0.001), as
was therapy with a protease inhibitor (p = 0.003), black race, and a lower CD4
Symptoms were also associated with older age (p < 0.001),
as well as a history of diabetes (p < 0.04), increased height (p = 0.03),
and use of a protease inhibitor (p = 0.003).
The investigators believe their findings have implications
for the future management of patients. They comment, “given the rapidly aging
HIV population due to successful therapy, the intersection of aging and
increased risk of neuropathy portends ongoing challenges from this complication
for HIV therapeutics.”
The association between diabetes and neuropathy also
concerned the investigators, and they write: “This is a very serious finding
given the increasing impact of insulin resistance and diabetes in the setting
of HIV infection.”